ACLS Certification Exam Quiz
Prior to taking the Advanced Cardiac Life Support (ACLS) exam, you should carefully review all the presented case scenarios, memorize each of the vital medications and the appropriate dosages, and memorize each of the ACLS algorithms.
One key to performing well on this exam is to actively apply and test your knowledge by quizzing yourself.
If you can confidently reason through and answer each of the six questions in this quiz, you should be sufficiently prepared to take the ACLS exam.
Q1. You are evaluating a 68-year-old male who presents to the emergency room (ER) with chest pain for the past 30 minutes. The patient is actively in distress and is clutching his chest. Upon inspection of his vitals, you note the following: blood pressure is 85/mmHg, heart rate is 120 bpm, temperature is 98.2 degrees Fahrenheit, and pulse oximetry reading is 95%. Which step is the most crucial to perform within the first ten minutes of his presentation to the ER?
a. Obtain a 12-lead electrocardiogram (ECG)
b. Consult cardiology
c. Begin cardiopulmonary resuscitation (CPR), starting with chest compressions
d. Immediately transfer the patient to the Cath Lab
Q2. A 55-year-old female presents stating that her heart feels like it is beating out of her chest. The patient’s blood pressure is 115/85, heart rate is 190, and pulse oximetry reading is 98%. There are no signs of altered mental status. Which of the following steps should be performed next?
a. Perform synchronized cardioversion, beginning at 50 Joules
b. Administer a 12 mg rapid intravenous (IV) push of adenosine, followed by a normal saline flush
c. Perform vagal maneuvers
d. Perform unsynchronized defibrillation at 360 Joules
Q3. A 53-year-old female presents to the ER stating that she feels extremely dizzy. Upon inspection of her vitals, you note that her blood pressure is 88/60, her heart rate is 32, and her respiratory rate is 16. What is the next best step for this patient?
a. Monitor and observe
b. Perform transcutaneous pacing
c. Perform synchronized cardioversion, starting at 200 Joules
d. Administer 6 mg adenosine via an IV push
Q4. A 76-year-old male patient presents with to the ER with crushing substernal chest pain as well as jaw pain for the past one hour. Since you are concerned about the possibility that the patient is suffering from an acute coronary syndrome (ACS), you decide to administer aspirin. If the patient has no contraindications to aspirin, what is the recommended dose for oral aspirin in such patients?
a. 50-100 mg
b. 80-160 mg
c. 160-325 mg
d. 625-860 mg
Q5. A 49-year-old patient becomes unresponsive at work. A coworker who witnessed the entire episode immediately began CPR and called 9-1-1. Emergency medical services (EMS) arrives with the automated external defibrillator (AED) and obtains an ECG strip, which reveals ventricular fibrillation. What is the next best step in this patient?
a. Continue high quality CPR, compressing at a depth of at least 2 inches.
b. Defibrillate the patient
c. Perform synchronized cardioversion, beginning at 200 Joules
d. Immediately administer a 1 mg IV dose of epinephrine
Q6. A 58-year-old male patient presents to the ER with chest pain and shortness of breath after gardening in the yard. In the ER, the patient becomes unresponsive. After performing the entire advanced cardiac life support protocol, the patient achieves return of spontaneous circulation (ROSC). The 12-lead ECG reveals no evidence of a STEMI, but the patient is unable to follow commands. What is the next best step in this patient’s care?
a. Admit to advanced critical care unit
b. Transfer to Cath Lab for coronary reperfusion
c. Administer a vasopressor infusion
d. Initiate targeted temperature management
1. In any patient presenting with chest pain and symptoms concerning for a ST-elevation myocardial infarction (STEMI), it is imperative to obtain a 12-lead ECG within the first 10 minutes of arrival to the ER.
2. This patient presents with a heart rate over 180. Vagal maneuvers may help lower the patient’s heart rate. This can be done by asking the patient to “bear down.” Additionally, the starting dose of adenosine is 6 mg. Therefore, even if one were to administer adenosine to lower the heart rate, a starting dose of 6 mg is preferred over a starting dose of 12 mg. Among the answer choices, choice C is the best option for this patient.
3. This patient presents with unstable bradycardia. In this situation, performing transcutaneous pacing is the correct answer. Another option that may be considered in an unstable patient with bradycardia is 0.5 mg of atropine. Synchronized cardioversion is performed for unstable tachycardia and is therefore incorrect. Since this patient is unstable, more steps should be actively taken than observation.
4. The recommended oral dose for aspirin in patients suspected of having an ACS is 160-325 mg.
5. This patient has become unresponsive with ventricular fibrillation. The next step in this situation is to defibrillate the patient. Once the initial shock has been delivered, immediately resume high quality CPR (switching compressors every 2 minutes) and prepare/administer a 1 mg IV dose of epinephrine before the next shock.
6. Once a previously unresponsive patient achieves ROSC, it is vital to follow the immediate post-cardiac arrest care algorithm. The first step is to optimize ventilation and oxygenation and treat any hypotension. Then, perform a 12-lead ECG to rule out a STEMI.
If there is no evidence of a STEMI and the patient can follow commands, the next best step would be to admit to the advanced critical care unit. However, if the patient is unable to perform commands (the patient in this question stem), the next best step would be to initiate targeted temperature management between 32 and 36 degrees Celsius for at least 24 hours.